Alert archive / Florida / High Surf Advisories in 2018
High Surf Advisory 6, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Oct 9, 2018, 7:51 AM EDT for Volusia County, Florida. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2018, 7:51 AM EDT (11:51 UTC)
- Expired
- Oct 9, 2018, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 11.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883 WHUS42 KMLB 091151 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 751 AM EDT Tue Oct 9 2018 ...SEA AND SURF CONDITIONS DETERIORATING FURTHER... LATEST BUOY DATA SHOWS SEAS OVER THE NEAR SHORE ATLANTIC HAVE BUILT BY ANOTHER FOOT OR TWO EARLY THIS MORNING. AS A RESULT, SURF CONDITIONS WILL BE EVEN MORE DANGEROUS TODAY. FLZ047-054-059-064-141-147-100200- /O.CAN.KMLB.BH.S.0023.000000T0000Z-181010T0000Z/ /O.NEW.KMLB.SU.Y.0006.181009T1151Z-181010T0200Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 751 AM EDT Tue Oct 9 2018 ...BEACH HAZARDS STATEMENT IS CANCELLED... ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM THIS EVENING... The National Weather Service in Melbourne has issued a High Surf Advisory, which is in effect until 10 PM EDT this evening. The Beach Hazards Statement has been cancelled. * WAVES AND SURF...Large breaking waves up to 7 feet in the surf zone will create very dangerous conditions for swimmers today. Numerous Strong Rip currents are also expected. * TIMING...While High Surf and Rip Currents will be present all day, the threat for Rips will be highest between 12 noon and 6 PM due to tidal effects. Significant wave runup to the dune line, as well as minor beach erosion, is expected for the next two hide tide cycles. The first will occur between 830 and 900 AM this morning, and the second this evening between 900 and 930 AM. * POTENTIAL IMPACTS...Rough surf can knock you down and make you susceptible to rip currents. Weak swimmers may not want to enter the water above their knees. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. && $$ Cristaldi
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 9, 5:00 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Oct 9, 5:00 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
500 AM EDT Tue Oct 9 2018
.DISCUSSION...
...Gusty East to Southeast Winds Will Continue Pushing Numerous
Showers and Squalls Onshore and Across the Areas Today...
...Hazardous Boating and Beach Conditions Will Also Continue...
Current...Brisk onshore flow continues between the large/strong
high pressure ridge to the NE and Hurricane Michael to the SW.
CCAFS DRWP data shows 25-30KT of E-ESE flow from the surface up
through 20KFT/400MB. Local 88D/TDWR data shows scattered fast moving
squalls which have been impacting the area since Monday afternoon
continuing to move rapidly WNW at around 30KT, and easily producing
numerous wind gusts in the 40-45 MPH range over many coastal areas
and occasionally well inland. Over the past 3-6 hours, activity has
shifted north some, earlier from Brevard County inland to greater
Orlando...to around XMR-SFB northward now. Still some isolated to
scattered activity down over the southern Treasure Coast-Lake Okee
region.
Today-tonight...Hurricane Michael will move generally between NNW
and a little west of due north over the next 24 hours, which will
keep impacts peripheral, more of a function of the tight pressure
gradient between it and the large high to its NE. Gradually veering
of the mean layer flow will continue...ESE-SE today, and SE-SSE by
late tonight. Continued advection of high PWAT air (>2.0") over the
area coupled with sufficient destabilization between the breaks in
diurnal clouds and CS outflow aloft will allow temps to reach the
U80s to near 90F inland. this will be more than enough for diurnal
enhancement of coverage/intensity of numerous showers and squalls
with isolated embedded light strikes (similar to the last several
days) possible. Not much change was made to the inherited forecast.
POPs in the 60-70 range today, and 30-40 tonight, highest across the
NE CWA today and along the coast tonight. While threat for storm
cell rotation appears to be limited through tonight, the cell motion
vector of around 30KT will easily support wind gusts in the 40-50
MPH range with the more robust storm bands/cores, with or without
lightning.
Wednesday-Thursday...Stout southerly flow remains with Hurricane
Michael continuing its trek northward across the Gulf of Mexico.
Winds will veer southwesterly on Thursday with Michael forecast to
move northeastward across Georgia and South Carolina. Deep moisture
will remain well established across east central Florida and again
favor high coverage of showers and possibly a storm or two each day.
Interestingly, MAV guidance has trended downward but not really
buying this with such high moisture in place. Will stick with
likely PoPs areawide during the daytime periods. Showers/squalls
will again be fast moving with strong steering flow in place and
will be capable of producing wind gusts in excess of 40 mph along
with brief but very heavy periods of rainfall. An isolated tornado
is possible beginning Wednesday morning into the afternoon and
evening mainly for areas north and west of I-4 as the NAM is showing
0-1 km SRH in excess of 200 m^2/s^. The Storm Prediction Center has
placed this area under a marginal risk of severe weather. A weak
frontal boundary will then begin to move through the area and usher
in some drier air Thursday night mainly across northern areas.
High temps will be in the mid to upper 80 with some locations near
90. Overnight lows will be remain above normal with most locations
seeing mid 70s along with upper 70s/near 80 close to the coast.
Friday-Monday...Drier air will continue to infiltrate into east
central Florida behind the weak frontal boundary. This will lead to
overall lower rain chances for most of the area Friday into
Saturday, but enough lingering moisture could lead to scattered
showers and a few storms mainly south of I-4. Rain chances begin to
increase by Sunday into early next week as winds turn back southerly
and bring an increase in moisture to the area.
High temperatures will not really change at all with mid to upper
80s/near 90 each day. Overnight lows will be a few degrees cooler
on Friday night into Saturday morning where some mid-upper 60s are
possible north and west of I-4. Low 70s elsewhere. Low
temperatures will rebound after than and return to low 70s inland
with mid 70s near the coast.
&&
.AVIATION...Prevailing VFR, with on and off showers/squalls,
diminishing inland late this evening inland, and to a lesser
extent along the coast late tonight, as surface and steering
winds veer more parallel to the coast.
&&
.MARINE...Today-tonight...20KT gradient flow will continue over the
next 24 hours, veering to SE and then SSE toward sunrise while
gradually starting to weaken. Seas 6-8FT near shore and 8-10FT well
offshore today, subsiding by about a foot late tonight.
Wednesday-Thursday...Poor to hazardous boating conditions continue
with southerly winds around 20 kt in the offshore waters and 15-20
kt in the nearshore waters. Winds will increase Wednesday night
into Thursday to around 20 kts nearshore with northern offshore
remaining around 20kt. Winds are forecast to lessen late in the day
Thursday into Thursday to around 15 kt in the nearshore waters and
15-20 kt offshore. Seas will be 5-6 ft nearshore and 6-8 ft offshore
on Wednesday before subsiding to 4-5 ft nearshore and 5-7 ft
offshore on Thursday.
Friday-Saturday...Better conditions expected on Friday and Saturday.
Seas will continue to subside to 2-3 ft nearshore and 3-4 ft
offshore. Winds are expected to be light between 5-10 kt.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 86 78 88 78 / 70 40 60 30
MCO 88 76 89 77 / 60 30 60 30
MLB 89 80 88 78 / 60 40 60 30
VRB 88 78 88 78 / 60 40 60 40
LEE 89 77 89 77 / 60 30 60 40
SFB 88 77 90 77 / 60 40 60 30
ORL 88 77 89 77 / 60 30 60 30
FPR 88 78 88 78 / 60 40 60 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Wednesday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm.
Small Craft Advisory until 4 PM EDT Wednesday for Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
&&
SHORT TERM...Cristaldi
LONG TERM....Sedlock
AVIATION...CristaldiHazardous weather outlook, Oct 9, 5:58 AM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 558 AM EDT Tue Oct 9 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-092200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 558 AM EDT Tue Oct 9 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Breezy east-southeast winds will continue today between strong high pressure well northeast of Florida, and Hurricane Michael to the southwest. While this will keep the threat for lightning quite low again today, numerous showers and squalls will remain easily capable of producing wind gusts of 40 to 50 MPH, as they move rapidly west-northwest at 35 MPH. Passing torrential downpours will also be possible, with localized ponding of water possible in areas that receive multiple rounds of showers. .RIP CURRENT IMPACT... Rough, choppy surf with breaking wave up to 5 feet, and a High Risk for dangerous Rip Currents will continue today as swells from distant Tropical Storm Leslie will combine with gusty onshore winds of 20 MPH. While the rough surf and Rip Currents will be present all day, the threat for Rip Currents will be greatest from 12 noon through 6 PM due to tidal effects. If you choose to enter the water, only swim within sight of a lifeguard and never swim alone! Weak swimmers may not want to enter the water above their knees. .MARINE THUNDERSTORM GUST IMPACT... Numerous gusty showers and squalls will produce occasional wind gusts of 35 to 40 knots over the local Atlantic and Intracoastal Waters, and over inland lakes. Boaters should look be alert for squalls moving in rapidly from the east and southeast today. .WIND AND SEA IMPACT... East-southeast winds of 20 to 25 knots will produce seas of 6 to 8 feet near shore and 8 to 10 feet well offshore through tonight. A Small Craft Advisory remains in effect for the east central Florida Atlantic waters. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Tropical Storm Michael will continue to strengthen as it lifts northward over the eastern Gulf of Mexico towards a landfall along the Florida Panhandle late Wednesday. Deep moisture well to the east of its center will remain entrenched over the area through Thursday leading to high coverage of showers with scattered storms through Thursday. Cloud to ground lightning strikes, gusty winds and temporary inundation of low-lying and poor drainage areas will be the main storm threats. Coverage of showers and storms will decrease from Friday through this weekend. Beach and boating conditions will remain poor through mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Cristaldi
In the hours before
Special weather statement, Oct 9, 3:13 AM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
313 AM EDT TUE OCT 9 2018
FLZ041-046-141-147-090815-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
313 AM EDT TUE OCT 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD...
NORTHEASTERN SEMINOLE AND VOLUSIA COUNTIES UNTIL 415 AM EDT...
At 311 AM EDT, Doppler radar was tracking strong squalls along a
line extending from near Haulover Canal to 20 miles east of Holly
Hill. Movement was west-northwest at 35 mph.
Wind gusts up to 45 mph will be possible with these squalls.
Locations impacted include...
Daytona Beach, Port Orange, Sanford and Ormond Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2943 8107 2909 8090 2880 8068 2864 8071
2886 8138 2889 8135 2894 8135 2897 8137
2898 8135 2899 8137 2926 8132 2927 8115
2941 8116 2942 8114
TIME...MOT...LOC 0711Z 109DEG 31KT 2932 8064 2869 8073
CristaldiLocal storm report, Oct 9, 5:16 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
516 AM EDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM NON-TSTM WND GST 2 ESE DAYTONA BEACH 29.20N 81.01W
10/09/2018 M42 MPH Volusia FL MESONET
WEATHER UNDERGROUND SITE MEASURED A GUST OF 42 MPH/36 KT
FROM THE ESE.
&&
JCLocal storm report, Oct 9, 5:57 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
557 AM EDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM NON-TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
10/09/2018 M39.00 MPH Brevard FL OTHER FEDERAL
MEASURED WIND GUST OF 39 MPH/34 KT FROM THE EAST AT USAF
WIND TOWER 19.
&&
JCLocal storm report, Oct 9, 6:01 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
601 AM EDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM NON-TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
10/09/2018 M42.00 MPH Brevard FL OTHER FEDERAL
MEASURED WIND GUST OF 42 MPH/36 KT FROM THE EAST AT USAF
WIND TOWER 19. UPDATED FOR HIGHER GUSTER THAT OCCURRED
LATER.
&&
JCSpecial weather statement, Oct 9, 6:22 AM EDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Melbourne FL 622 AM EDT TUE OCT 9 2018 FLZ041-046-141-147-091045- Coastal Volusia FL-Northern Brevard County FL-Seminole FL- Inland Volusia FL- 622 AM EDT TUE OCT 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 645 AM EDT... At 621 AM EDT, Doppler radar was tracking a strong thunderstorm over Maytown, or near Scottsmoor, moving west at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deltona, Sanford, Lake Helen, Oak Hill and Geneva. LAT...LON 2887 8084 2871 8093 2877 8131 2901 8120 TIME...MOT...LOC 1021Z 107DEG 29KT 2879 8098 Combs
Local storm report, Oct 9, 6:23 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
623 AM EDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM NON-TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
10/09/2018 M46.00 MPH Brevard FL OTHER FEDERAL
MEASURED WIND GUST OF 46 MPH/40 KT FROM THE ESE AT USAF
WIND TOWER 421.
&&
JCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 9:27 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Oct 8, 11:33 PM EDT | Special Weather Statement | MLB | Brevard | 27 min |
| Oct 9, 12:33 AM EDT | Special Marine Warning | MLB | 3 hr | |
| Oct 9, 1:03 AM EDT | Special Weather Statement | MLB | Seminole | 57 min |
| Oct 9, 1:31 AM EDT | Special Weather Statement | MLB | Volusia | 59 min |
| Oct 9, 3:13 AM EDT | Special Weather Statement | MLB | Volusia | 62 min |
| Oct 9, 3:35 AM EDT | Special Marine Warning | MLB | 3 hr | |
| Oct 9, 4:31 AM EDT | Beach Hazards Statement | MLB | Volusia | 112 min |
| Oct 9, 5:33 AM EDT | Special Marine Warning | MLB | 3 hr | |
| Oct 9, 6:22 AM EDT | Special Weather Statement | MLB | Seminole | 23 min |
| Oct 9, 6:23 AM EDT | Beach Hazards Statement | MLB | Volusia | 88 min |
Nearby
High Surf Advisories in Florida, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.